Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@notaround

Just wanted to say I've been venlafaxine free for about 2 months now. Prozac bridge worked for me: I started 20mg of Prozac while still on 37.5mg of venlafaxine, and after two weeks of both, stopped venlafaxine. And the first couple of days were rough but not nearly as bad as trying it before. I stayed on the Prozac for a month but couldn't stand the diarrhea it caused, so talked to my doctor and switched to Cymbalta. It seems to work…slightly. Had a dose increase starting a week ago and it might be helping. No noticeable side effects – yay.

I'm still very depressed but I have a tiny bit more energy when I'm not getting sucked into a depression vortex. So my bad days are just as bad, but my not-bad days are almost okay. It's an improvement, even if it isn't enough.

I think a big obstacle is my allergies. (synthetic scents, and as severe as people think of peanut allergies) The isolation (and almost daily getting pummeled by my immune system) hits me hard. I just got rejected for two jobs explicitly because of it. I have a lot of times I think I can't stand living like this. I'm still here though and haven't made an attempt in a year or so now.

Jump to this post

Hi, @notaround – just wanted to check in and see how you are doing? How is the duloxetine (Cymbalta) that your doctor switched you to? Has it been effective for you?

Liked by Leonard

REPLY
@doorman

Effexor xr has approx. 75 beads in a 75 mg. Capsule. That means 1mg. Per bead. Count out the number of beads YOU HAVE, after getting an average, and take that number as your starting point. I’m going down about one bead every few days. That way, 73 beads means 73 mg. 69 beads equals 69 mg. And so on. I hope this is not too confusing! You see, if you START WITH different numbers, you’ll always be going up and down.

Jump to this post

Of course, this means you have to count every capsule, instead of simply removing beads.

Liked by Leonard

REPLY

I only was on Effexor for about a year and a half. 37.5. For hot flashes only. Went off 6 months ago after a fainting incident. Had the brain zaps and nausea, etc but the hangover feeling went away. So did anxiety I believe now was caused by the Effexor. I STILL have boat head and throbbing/pulsing, especially late in the day or driving. My head feels "heavy" too. I'm paranoid about other issues but did have brain MRI couple months ago to rule out something really bad after the fainting and heart tested fine. Does anyone have similar ongoing boat head and throbbing six months later???

Liked by Leonard

REPLY
@brownikl1

I only was on Effexor for about a year and a half. 37.5. For hot flashes only. Went off 6 months ago after a fainting incident. Had the brain zaps and nausea, etc but the hangover feeling went away. So did anxiety I believe now was caused by the Effexor. I STILL have boat head and throbbing/pulsing, especially late in the day or driving. My head feels "heavy" too. I'm paranoid about other issues but did have brain MRI couple months ago to rule out something really bad after the fainting and heart tested fine. Does anyone have similar ongoing boat head and throbbing six months later???

Jump to this post

@brownikl1
Did you stop abruptly?

REPLY
@jakedduck1

@brownikl1
Did you stop abruptly?

Jump to this post

I did.

Liked by Leonard

REPLY
In reply to @brownikl1 "I did." + (show)
@brownikl1

@brownikl1
That’s probably why your going through the withdrawals. Effexor needs to be stopped slowly, VERY SLOWLY!
Jake

Liked by texasduchess

REPLY
@jakedduck1

@brownikl1
That’s probably why your going through the withdrawals. Effexor needs to be stopped slowly, VERY SLOWLY!
Jake

Jump to this post

I've been off of it for over 6 months now but the boat head seems worse lately.

Liked by Leonard

REPLY

What is boat head?

Liked by Leonard

REPLY

Feel tippy like I've been on a boat in wavey water all day and got onto dry land but my head is still in the waves. Kind of throbbing (not pain tbough) in my head too.

Liked by Leonard

REPLY
@brownikl1

I only was on Effexor for about a year and a half. 37.5. For hot flashes only. Went off 6 months ago after a fainting incident. Had the brain zaps and nausea, etc but the hangover feeling went away. So did anxiety I believe now was caused by the Effexor. I STILL have boat head and throbbing/pulsing, especially late in the day or driving. My head feels "heavy" too. I'm paranoid about other issues but did have brain MRI couple months ago to rule out something really bad after the fainting and heart tested fine. Does anyone have similar ongoing boat head and throbbing six months later???

Jump to this post

Hi. When you say “throbbing/pulsing” can you describe more? I developed “pulsatile tinnitus” after going off Effexor. One of many crazy symptoms, including smelling bad smells! I’ve never had tinnitus before nor ever even heard of pulsatile tinnitus (where you hear your pulse in your ears.) Now I am battling vertigo! Doc says I do not have Ménière’s nor do I have benign proximal positional vertigo. Went through two and a half hours of testing! Doc says I have loss of vestibular nerve in my left ear caused by a virus. She said she’s seen an inordinate amount of my exact case this year. I’m skeptical. All this stuff came on after I weened off Effexor. And I mean I weened slowly Extremely slowly. I took 18 months to ween off the last 37.5 mg.

I now take seroquel and zoloft and feel more like myself. (Not crying everyday now. )

I hate that I’m on meds but I’m slowly coming to terms with it. Realizing that I need something and that my body functions more like a normal person on meds than not on meds.

Take care.

Liked by Leonard

REPLY
@secretwhitepop

Hi. When you say “throbbing/pulsing” can you describe more? I developed “pulsatile tinnitus” after going off Effexor. One of many crazy symptoms, including smelling bad smells! I’ve never had tinnitus before nor ever even heard of pulsatile tinnitus (where you hear your pulse in your ears.) Now I am battling vertigo! Doc says I do not have Ménière’s nor do I have benign proximal positional vertigo. Went through two and a half hours of testing! Doc says I have loss of vestibular nerve in my left ear caused by a virus. She said she’s seen an inordinate amount of my exact case this year. I’m skeptical. All this stuff came on after I weened off Effexor. And I mean I weened slowly Extremely slowly. I took 18 months to ween off the last 37.5 mg.

I now take seroquel and zoloft and feel more like myself. (Not crying everyday now. )

I hate that I’m on meds but I’m slowly coming to terms with it. Realizing that I need something and that my body functions more like a normal person on meds than not on meds.

Take care.

Jump to this post

It's definitely like you describe I think. Like a swooshing sound of the blood flow to the heart beat. Not loud. The part that makes me crazy is the dizziness and also the throbbing seems to be on the back of my head usually more in the evening. On my way home from work many days I feel like I need to hold my head with my hand or arm to "stabiluze"…..VERY VERY weird.

Liked by Leonard

REPLY
@spec

I've been taking Effexor for 16 or 17 years. It stopped working 2 years ago. I've been weaning down from 300 mg of Effexor for over a year now. I'm at 37.5 every other day and it's been rough. Flu like symptoms and the electric shocks and of course anxiety. My plan has been wean down a step, hold steady at this dose for 4 weeks, then wean down again, hold stead for 4 weeks etc. I am taking a truck load of other meds to help with the weaning: Cymbalta, Buspirone and Gabapentin. They seem to help. At my current rate, I'll be off Effexor mid Feb 2020. Then hopefully drop some of these other meds after my body adjusts to the new normal. I imagine I'll be taking Cymbalta for like, ever. My problem is anxiety primarily but depression is a close second.

Jump to this post

How's it been going this weekend, @spec, with your weaning process and side effects?

REPLY
@jakedduck1

@brownikl1
Did you stop abruptly?

Jump to this post

I was on Effexor for many years at 150 mg I told my doctor I wanted to go lower so he put me on 75 for about a year and then I had to have a step test that I could not take Effexor for 7 days before the test my doctor put me on 37.5 I went off at for the seven days before the test and I am now 6 weeks out with no side effects I am not going back on it

REPLY
@wandasophia

I was on Effexor for many years at 150 mg I told my doctor I wanted to go lower so he put me on 75 for about a year and then I had to have a step test that I could not take Effexor for 7 days before the test my doctor put me on 37.5 I went off at for the seven days before the test and I am now 6 weeks out with no side effects I am not going back on it

Jump to this post

What test did he put you on please?

REPLY

Never took this drug, but am titrating off Lexapro to try Prozac on doc’s advice. Has anyone had success with Prozac for taming anxiety. I have no depression, just nasty anxiety attacks. Thank you for any input!

REPLY
Please login or register to post a reply.